At a loss

I have had PMR for 4 years now and have tried on many occasions to come off it....i got down to 3mg and felt ok.....but seemingly for no reason i now have terrible pain in my shoulders and arms....i have started taking nurofen plus at night but can't do this indeffinitly.....i am reluctant to increase my pred dose as it has taken so long to get to this....does anyone have any suggestions

8 Replies

oldestnewest
  • Mayhem, if it was me I would increase my dose rather than add in another drug. You have obviously reached a dose which is not quite controlling the inflammation....for now! You could try increasing back to 5mg for a couple of days to see if it makes a difference. If it does, then it is still a low dose which is quite unlikely to have side effects, and you will have improved your quality of life again.

  • Thank you so much for your reply........I think you are right...quality of life is so important. My doctor did say a while ago that i shouldn't suffer pain. So 5ml it is...

  • You cannot look at taking pred for PMR as "it's taken me this long to get this low...". What we call PMR is just the symptoms of an underlying autoimmune disorder that causes the symptoms. Pred is the only realistic way of managing those symptoms at present. As long as the underlying disorder is active the PMR symptoms will return if the pred dose is too low - and that is probably what is happening to you. Nothing you can do will make it burn out sooner than it decides to, all you can do is manage the symptoms and live as well as you can until it does so. Either the autoimmune bit is more active or you have got to a dose that is slightly too low to manage the problem - either way you need a higher dose.

    I have had PMR for 10+ years. For 5 I didn't take pred, it hadn't been recognised as PMR so none was prescribed. I managed, but was never out of pain, day or night. I've been on pred for over 5 years now, having finally managed to get to 4mg after a lot of ups and downs. If I needed to go back up to a higher dose I would do so, I know the PMR is just lurking (I tried 3mg, it didn't cover it all) and the thought of going back where I was nearly 3 years ago with a major flare really does NOT appeal. You have a choice, take enough to manage the symptoms properly or stop altogether. If you don't take enough you have possible side effects with absolutely no benefits so there isn't any point taking it.

    Painkillers rarely do anything for PMR pain - it is caused by inflammation which leads to swelling and the pain, a bit like an insect bite if you like but the cause is ongoing, there is no one-time source of poison to wash away with time. Painkillers all have their own side effects - some can lead to gastric bleeding, especially in combination with pred. That can be life-threatening in itself. Others can cause you to become addicted to them, others cause constipation which can become chronic.

    PMR has side effects - if the inflammation is left uncontrolled in your body it increases the risks of vascular disease (damaged arteries of various sorts) and also the risk of some cancers. The risks of tehse are lower if you combat the inflammation with pred.

    It isn't a simple case of pred is bad, no pred is good.

  • Ok...I see your point....My problem is i just want to get off the Pred.....but that isn't going to happen at the mo obviously. you are right there seems no point to taking 3ml when it isn't doing anything. Thank you for helping sort my head out. What you say makes sense.

  • None of us is overjoyed at being on pred, believe me! But it is preferable to many of the options - even in terms of side effects.

    Do you suffer badly with side effects? As Celtic has already said, if you hit it quickly, rather than letting the inflammation build up again, you may be able to remain at 5mg and then reduce a bit again. Leave it any length of time and you risk needing 10mg or even more.

    Many doctors keep patients at 5mg for several months and that seems to help further reductions as well. You do also need very small steps now - not more than 1/2mg at a time, possibly less further down the dose to avoid steroid withdrawal pain which can be very similar to PMR. In fact, did this pain start just after a reduction? 5mg is a low dose, many doctors say they are happy for patients to stay there for a long time.

    There are other possible causes of neck and shoulder pain and it is not unusual to find them alongside PMR - I have myofascial pain syndrome which is caused by the same cytokines that cause the general inflammation in PMR except they are concentrated in trigger points in large muscle groups, especially in the shoulders and on either side of the spine. It responds well to manual massage/mobilisation of these trigger points which can be felt as hard knots in the muscles. I (and others) also find great benefit from Bowen therapy.

  • Strangly it did come on after i went down to 2mg for 1 day.

    I have been reducing by a method i saw on a forum (may have been this one)

    eg: 7days on 5 1 day 4 6days 5 1day 4 5days etc

    seemed to work

    this was after trying to reduce by half a mg till stable then half again

    I do have massage and also go to a biomechanic who helps a lot.

    Thank you for taking the time to reply...much appreciated

  • Yes, that's the "dead slow and nearly stop" reduction I worked out and use and is on all the forums somewhere. It really does sound as if you really are on the cusp so to speak - that 1mg allowed the inflammation that was hovering to surface.

    Do ask your massage therapist and biomechanic to have a look. They can probably get you comfortable at 3mg - which really is a very low dose - and then you can have a few months preparing to try again in the warmer weather - because cold and damp does make a difference to PMR!

  • Thank you.....on my to do list

You may also like...